Pennsylvania, 2003

Lightning Strike in Pennsylvania, July 18, 2003

July 18, 2003 · NWS CTP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI JUL 18 2003

WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE
AREA.  COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF
SCATTERED CONVECTION AHEAD IF IT.  DYNAMICS REMAIN MARGINAL FOR
SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED.
CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW
CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER.

HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER
WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF
RAIN FOR TUE AND WED.

FCSTID =    99
MDT   62  82  60  85 /  60  10  00  10
IPT   57  79  56  83 /  40  00  00  10
BFD   45  73  46  75 /  10  00  00  10
JST   55  75  56  77 /  70  00  00  10
AOO   56  77  56  81 /  70  00  00  10
UNV   55  78  55  81 /  50  00  00  10
SEG   59  80  57  84 /  60  10  00  10
LNS   64  82  62  86 /  60  10  00  10
THV   63  81  62  85 /  60  10  00  10

.CTP...
PA...NONE.

RXR
Hazardous weather outlook, Jul 18, 2:49 AM EST, 16 hours 31 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY.  THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Local storm report, Jul 18, 5:36 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
636 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    LEWISTOWN                 PA   WIND DAMAGE
07/18/03   MIFFLIN                        LARGE LIMBS AND WIRES DOWN

0625 PM    DECATUR                   PA   WIND DAMAGE
07/18/03   MIFFLIN                        TREES DOWN

RH
Special weather statement, Jul 18, 5:42 PM EST, 1 hour 38 minutes before
PAZ056-057-059-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN AND PERRY
COUNTIES THROUGH 730 PM...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LEWISTOWN...MOVING SOUTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR NEW BLOOMFIELD...MILLERSTOWN
AROUND 650 PM...NEWPORT AROUND 655 PM...DUNCANNON...MONTGOMERY FERRY
AROUND 705 PM...AMITY HALL AROUND 710 PM...HALIFAX AROUND 715
PM...DAUPHIN AND MARYSVILLE AROUND 720 PM.

THIS STORM HAS A LONG HISTORY OF PRODUCING LARGE HAIL AND WIND
DAMAGE ACROSS CENTRAL PENNSYLVANIA.  WHILE THE STORM HAS WEAKENED
CONSIDERABLY IN THE PAST HOUR...WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE STILL POSSIBLE WITH THIS STORM.

DEVOIR
Local storm report, Jul 18, 6:22 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
722 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    LEWISTOWN                 PA   WIND DAMAGE
07/18/03   MIFFLIN                        LARGE LIMBS AND WIRES DOWN

0625 PM    DECATUR                   PA   WIND DAMAGE
07/18/03   MIFFLIN                        TREES DOWN

0705 PM    DUNCANON                  PA   .88 INCH HAIL
07/18/03   PERRY                          WIND GUSTS ESTINMATED AT
                                          50 MPH WITH SEVERAL STREET
                                          SIGNS BLOWN DOWN.REPORTED
                                          BY SPOTTERS

PJ
Special weather statement, Jul 18, 6:25 PM EST, 55 minutes before
PAZ026-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT FRI JUL 18 2003

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HUNTINGDON...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SHIRLEYSBURG AROUND 730
PM...ORBISONIA AROUND 735 PM AND SHADE GAP AROUND 745 PM. THIS STORM
HAS THE POTENTIAL TO PRODUCE HAIL AND WINDS GUSTS OVER 40 MPH.
Local storm report, Jul 18, 6:32 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
732 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    LEWISTOWN                 PA   WIND DAMAGE
07/18/03   MIFFLIN                        LARGE LIMBS AND WIRES DOWN

0625 PM    DECATUR                   PA   WIND DAMAGE
07/18/03   MIFFLIN                        TREES DOWN

0705 PM    DUNCANON                  PA   .88 INCH HAIL
07/18/03   PERRY                          WIND GUSTS ESTINMATED AT
                                          50 MPH WITH SEVERAL STREET
                                          SIGNS BLOWN DOWN.REPORTED
                                          BY SPOTTERS

0715 PM    HALIFAX                   PA   WIND DAMAGE
07/18/03   DAUPHIN                        NUMEROUS TREES AND WIRES
                                          DOWN.

PJ
Special weather statement, Jul 18, 7:01 PM EST, 19 minutes before
PAZ036-063-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT FRI JUL 18 2003

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND CUMBERLAND
COUNTIES...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SHIPPENSBURG...MOVING
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEWBURG AND
ORRSTOWN AROUND 810 PM...SHIPPENSBURG AROUND 820 PM...WALNUT BOTTOM
AROUND 830 PM...AND PINE GROVE FURNACE STATE PARK AROUND 840 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Northumberland

When
July 18, 7:20 PM EST
Where
Northumberland County, 2 mi NE of Elysburg
Injuries
6 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Lightning struck a tent at Knoebles Amusement Park, injuring 6 people. Four were taken to the hospital for a checkup.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367513.